Differential Equations

, Volume 55, Issue 9, pp 1125–1133 | Cite as

Existence of an Infinite Spectrum of Damped Leaky TE Waves in an Open Inhomogeneous Cylindrical Metal–Dielectric Waveguide

  • Yu. G. SmirnovEmail author
  • E. Yu. Smol’kinEmail author
Partial Differential Equations


We consider the problem about leaky waves in an inhomogeneous waveguide structure. This problem is reduced to a boundary value problem for the longitudinal components of the electromagnetic field in Sobolev spaces. A variational problem statement is used to determine the solution. The variational problem is reduced to studying an operator function. The properties of this operator function necessary for analyzing its spectral characteristics are investigated. Theorems about the discreteness of the spectrum and the distribution of the characteristic numbers of the operator function on the complex plane are proved. The existence of infinitely many damped leaky waves in a cylindrical waveguide is established.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



This work was supported by the Ministry of Education and Science of the Russian Federation, project no. 1.894.2017/4.6.


  1. 1.
    Il’inskii, A.S. and Shestopalov, Yu.V., A mathematical model for the problem of wave propagation in microstrip devices, Vychisl. Metody Program., 1980, vol. 32, pp. 85–104.MathSciNetGoogle Scholar
  2. 2.
    Smirnov, Yu.G., The method of operator pencils in boundary value problems of conjugation for a system of elliptic equations, Differ. Equations, 1991, vol. 27, no. 1, pp. 112–118.MathSciNetzbMATHGoogle Scholar
  3. 3.
    Smirnov, Yu.G., Application of the operator pencil method in the eigenwave problem for a partially filled waveguide, Dokl. Akad. Nauk SSSR, 1990, vol. 312, no. 3, pp. 597–599.Google Scholar
  4. 4.
    Delitsyn, A.L., An approach to the completeness of normal waves in a waveguide with magnetodielectric filling, Differ. Equations, 2000, vol. 36, no. 5, pp. 695–700.MathSciNetCrossRefGoogle Scholar
  5. 5.
    Smirnov, Yu.G. and Smolkin, E.Yu., Discreteness of the spectrum in the problem on normal waves in an open inhomogeneous waveguide, Differ. Equations, 2017, vol. 53, no. 10, pp. 1262–1273.MathSciNetCrossRefGoogle Scholar
  6. 6.
    Smirnov, Yu.G. and Smolkin, E.Yu., Investigation of the spectrum of the problem of normal waves in a closed regular inhomogeneous dielectric waveguide of arbitrary cross section, Dokl. Math., 2018, vol. 97, no. 1, pp. 86–89.MathSciNetCrossRefGoogle Scholar
  7. 7.
    Smirnov, Yu.G. and Smol’kin, E.Yu., Operator function method in the problem of normal waves in an inhomogeneous waveguide, Differ. Equations, 2018, vol. 54, no. 9, pp. 1168–1179.MathSciNetCrossRefGoogle Scholar
  8. 8.
    Oliner, A.A., Leaky waves: Basic properties and applications, in Proc. Asia-Pac. Microw. Conf., 1997, vol. 1, pp. 397–400.Google Scholar
  9. 9.
    Monticone, F. and Alu, A., Leaky-wave theory, techniques, and applications: From microwaves to visible frequencies, Proc. IEEE, 2015, vol. 103, no. 5, pp. 793–821.CrossRefGoogle Scholar
  10. 10.
    Smirnov, Yu.G., Matematicheskie metody issledovaniya zadach elektrodinamiki (Mathematical Methods for Studying the Problems of Electrodynamics), Penza: Penza State Univ., 2009.Google Scholar
  11. 11.
    Adams, R., Sobolev Spaces, New York: Academic, 1975.zbMATHGoogle Scholar
  12. 12.
    Kato, T., Perturbation Theory of Linear Operators, Berlin–Heidelberg–New York: Springer Verlag, 1966. Translated under the title Teoriya vozmushchenii lineinykh operatorov, Moscow: Mir, 1972.CrossRefGoogle Scholar
  13. 13.
    Gohberg, I.C. and Sigal, E.I., An operator generalization of the logarithmic residue theorem and the theorem of Rouché, Math. USSR Sb., 1971, vol. 13, no. 4, pp. 603–625.CrossRefGoogle Scholar
  14. 14.
    Nikiforov, A.F. and Uvarov, V.B., Spetsial’nye funktsii matematicheskoi fiziki (Special Functions of Mathematical Physics), Moscow: Nauka, 1978.Google Scholar
  15. 15.
    Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, Abramowitz, M. and Stegun, I., Eds., Washington, D.C.: Natl. Bur. Stand., 1964. Translated under the title Spravochnik po spetsial’nym funktsiyam, Moscow: Nauka, 1979.Google Scholar
  16. 16.
    Naimark, M.A., Lineinye differentsial’nye operatory (Linear Differential Operators), Moscow: Nauka, 1969.Google Scholar
  17. 17.
    Courant, R. and Hilbert, D., Methoden der mathematischen Physik, 1931. Translated under the title Metody matematicheskoi fiziki, Moscow: GTTI, 1951, Vol. 1, 3rd ed.zbMATHGoogle Scholar
  18. 18.
    Levitan, B.M. and Sargsyan, I.S., Vvedenie v spektral’nuyu teoriyu. Samosopryazhennye obyknovennye differentsial’nye operatory (Introduction to Spectral Theory. Self-Adjoint Ordinary Differential Operators), Moscow: Nauka, 1970.zbMATHGoogle Scholar
  19. 19.
    Smirnov, Yu.G., Eigenvalue transmission problems describing the propagation of TE and TM waves in two-layered inhomogeneous anisotropic cylindrical and planar waveguides, Comput. Math. Math. Phys., 2015, vol. 55, no. 3, pp. 461–469.MathSciNetCrossRefGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2019

Authors and Affiliations

  1. 1.Penza State UniversityPenzaRussia

Personalised recommendations